KISSIMMEE, Fla. — The COVID-19 pandemic made an already deadly opioid crisis even worse.
>>> STREAM CHANNEL 9 EYEWITNESS NEWS LIVE <<<
Data from the Centers for Disease Control and Prevention shows Florida saw a 37 percent increase in deadly overdoses during the pandemic, and those numbers have continued to rise.
READ: DEA report details concerns over flow of ‘purple’ fentanyl to Central Florida
However, some experts say expanding access to the life-saving drug Narcan has made an impact in the fight against addiction.
Police officers in Kissimmee began carrying Narcan in 2017. They get their doses every year through the Florida Department of Health.
“We’ve seen a lot of fentanyl-related overdoses,” KPD Patrol Captain Christopher Succi said. “You only need the slightest or smallest amount to overdose.”
We want to warn you that the state of Florida is seeing an increase in fentanyl overdoses, and we want you to be vigilant. Please read the flyers below for signs of an overdose and what to do should you find yourself or someone else in that situation. pic.twitter.com/hW2rtvbfht— Kissimmee Police (@kissimmeepolice) August 1, 2022
Captain Succi says, in his experience, many who overdose aren’t even aware they’ve taken a drug laced with fentanyl.
WATCH: 9 Investigates: Deaths connected to Fentanyl on the rise
Lindsay Bettis, Community Outreach Director for Recovery Village, says she sees it too.
“In a lot of cases, it’s not people that are necessarily addicted to anything or struggling with substance use,” Bettis said. “It’s someone who decided to experiment once.”
It’s why Bettis and other experts who study substance abuse are calling for greater availability of Narcan.
“When someone gets Narcan, they almost instantly come back to consciousness,” Assistant Professor at the University of Central Florida’s School of Global Health Management Dr. Basia Andraka-Christou said.
“It should be a part of everyone’s first-aid kit,” Bettis said. “We see fire extinguishers in every building; there should be Narcan and naloxone in every building.”
READ: Fentanyl, cocaine trafficking ring dismantled in Orange County
Bettis says Narcan isn’t dangerous, but when dealing with a possible fentanyl exposure or overdose, it could make all the difference.
“There are so many medications where if you misuse it, there can be a lot of harm,” Bettis said. “This is not one of those.”
Click here to download the free WFTV news and weather apps, click here to download the WFTV Now app for your smart TV and click here to stream Channel 9 Eyewitness News live.
©2022 Cox Media Group